Get your Health question answered in 3 easy steps

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes irregular period with abnormal brown vaginal discharge?

Answered by
Dr.
Dr. S Patra

OBGYN

Practicing since :2011

Answered : 4047 Questions

default
Posted on Thu, 21 Aug 2014 in Women's Health
Question: I am one year post partum. I stopped nursing about 4 months ago, and my tubes are tied. I have been taking synthroid (a higher dose than before I was pregnant, but no recent thyroid test- though was normal a few months ago) due to previous partial thyroidectomy. I also recently started taking milk thistle for detox (my dad has liver disease, so this is preventative) and probiotics for general health.

My period ended 11 days ago (normal) and I just started menstruating again after I stopped nursing- so have been through probably 3-4 periods since then. Last month I had a bit of brown discharge mid cycle for a couple of days, then had a period. This month, I started spotting 7 days after my period ended (brown discharge- only when wiping) that is a little clumping. I also feel a bit crampy and bloated, but not as much as when I have my period.

I have never had mid cycle bleeding. I have not had intercourse since the day after my period ended. I know brown is old blood- but it's been going on for 5 days.... mostly after a lot of activity. Everything else, other that the slight discomfort in my pelvic area, is normal. Urination, bowel movements, appetite, weight, sleeping pattern- all normal. Any thoughts? Could it be the milk thistle? It almost feels as the first stage of pregnancy, though with the timing and my tubal ligation and no other symptoms, this seems unlikely to me.

I ao going to go see my dr tomorrow- but anything to worry about? Hormonal imbalance of some kind? I have been on a low glycemic diet for weight control which is working fine, but I am not losing more than 1-2 lbs a week.
doctor
Answered by Dr. S Patra 35 minutes later
Brief Answer:
DETAILS ARE GIVEN BELOW.

Detailed Answer:
Hello,

Thanks for writing to us.

Irregular period with abnormal brown discharge or spotting may be due to hormonal imbalance, mental stress, pelvic or vaginal infection, endometrial or cervical polyp, over weight, thyroid disturbance etc.

I suggest you to consult with your doctor and proceed one pelvic examination with or without speculum for complete evaluation.

Some investigations like ultrasound scan, Serum TSH, Complete hormone profile, Hb%, Vaginal swab test etc may be required to confirm the diagnosis.

You should continue LOW Glycemic diet, control body weight by regular physical exercise, avoid mental stress by yoga or meditation & maintain genital hygiene properly. Hormonal pill and short course of antibiotic may be added according to test report.

Hope, it helps for your information. Kindly, close the discussion if you don't have any other query.

Wish your good health and take care yourself.

Regards,
Dr S Patra

For future query, you can directly approach me through

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=63326
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. S Patra 5 minutes later
I'm back own to my weight before pregnancy, so though still overweight- that part is improving, and I do yoga weekly :) There is no odd smell or weird texture to the discharge, so I don't think it's an infection. Would polyps or hormonal imbalance cause the pelvic discomfort/slight constant cramps along with the brown discharge? I think we are planning on a pelvic exam at our appt tomorrow.
doctor
Answered by Dr. S Patra 22 minutes later
Brief Answer:
FOLLOW THE ADVICE.

Detailed Answer:
Hello,

Thanks for follow up query.

1) Yes, cervical or endometrial polyp may cause irregular spotting or discharge with pelvic discomfort (sometimes). Here, we need to rule out adenomyosis or fibroid additionally. They can give constant abdominal cramp.

2) One pelvic examination and ultrasound scan with complete hormone test will be worthwhile to confirm the diagnosis. You should undergo those investigation after consultation with doctor.

Hope, I have answered your query and it will be helpful. Kindly, visit to your doctor for proper management of the case.

All the best and good luck. Kindly, close the discussion.

Regards,
Dr S Patra
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. S Patra 4 minutes later
Thank you! But none of these scenarios are particularly harmful or worrisome? Ok, so internal exam/ultrasound/blood panel is the protocol?
doctor
Answered by Dr. S Patra 9 minutes later
Brief Answer:
YES. INITIAL PROTOCOL FOR THIS CASE.

Detailed Answer:
Hello,

Thanks for your response.

Yes, you should follow above protocol or advice of your doctor. It would help to confirm the diagnosis and determine treatment protocol.

If polyp or adenomyosis is detected, then surgical treatment is the BEST option. Otherwise, it can be treated conservatively with hormonal pill or other medicine.

Hope, I have clarified the things. Kindly, close the discussion.

Regards,
Dr S Patra
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Synthroid

doctor1 MD

i have been on hbp meds for about 6 yrs. now i have been dealing w/ a hot nodule on my thyroid. they have treated w/ meds to shrink it then i had radioactive treatment. now on synthroid. went from hyper to border hypo to hyer (was in ER pulse rate 143). Now taking 10 mg of bystolic each morn, Just took my cuff 97/55 pr 97. Was at Dr today. I am at my wits end! any help.p.s. I have had excessive hair loss.Thank you

doctor1 MD

I have acromegalyI am on somatuline depot for igf problem. Does this cause hard stools, and constipation? I take a shot every 30 days. I also take all hormone replace. Cortisone , synthroid 3 blood pressure medicines and more. I take stool softeners every day, but it doesn t seem to help I had surgery 13 years ago, and stereotactic radiation, also. They only got 75% of the tumor. so I take the shot so my I GF level is under control. My insides are always so sore duw to the constant hard stools. Coul this be a gall bladder problem? Thank you, Judy Bocchino

doctor1 MD

I get what feels like heart palpitations and at the time I feel light-headed and I want to lie down and rest. They don't last very long, but I am having them more frequently. The medication I am taking regularly is synthroid-.137 and I sometimes take Advil. I always seem to have burp or belch after an episode. And they happen a lot when I am eating.

doctor1 MD

I am 61 years old, diagnosed with atrial fibrillation which has been under control. I am also taking synthroid. I take Lisinopril, diltiazem and Xarelto. I also supplement these with Magnesium (250mg) which seems to help reduce my blood pressure a little more. My last blood test showed that my potassium and calcium levels were normal. I recently pinched a muscle in my back and was taking steroids, methylpred dosepak. The first day on this my blood pressure jumped to over 170 so I discontinued using them. A few days later, although my blood pressure was not unusually high, my blood pressure monitor showed that my pulse had jumped to 104. The next reading it was 109. Both readings showed an irregular heartbeat. After that it went back under 100 but the irregular heartbeat continued. I checked it at work where they have a medical center and my blood pressure was 134/78 and heart rate was 85. She didn t have the equipment to check the irregular heartbeat but said through my pulse she could detect it and said it was regularly irregular . However, later readings at home showed my blood pressure dropping under 100 with the lowest being 94/64. Pulse rate stayed under 100 but the irregular heartbeat continued. When I was finally able to reach my cardiologist, he thought that it was more likely a PIV because of the regularly irregular pulse and advised me to keep track and if my readings were over 100 consistently for 3-4 readings, let him know. After talking to him, the irregular heartbeat seemed to have gone away. Last night and today however, while my blood pressure seems to stay within range my pulse has been up and down. Sometimes over 100 and sometimes below. My normal rates are about 134/76 with a pulse of 76. This has been pretty sudden and it s so erratic that it is making me worry. It is Sunday, I am in Kansas while my doctor is in Ohio and I am working here on assignment until the end of May. Also, my lease is up and I am scheduled to move out on Wednesday to a new place and then fly home to Ohio for the weekend.

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

I am prediabetic; take fioricet for migraines (4 to 6 a day) and synthroid . Not overweight; female. Recently had a elevated GGT (248). Sonogram of the liver was good. All other liver functions were good. My diet is not as healthy as it should be....

doctor1 MD

azy and general I have been extremely tired not knowing why I am on 75 micrograms of Synthroid for my thyroid and Adderall for my concentration and lack of energy 25 mg of Adderall each day extended release but it does nothing at all unless I take...